MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787CT75STSD0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Air Embolism (1697)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
In lieu of a reported lot number, a ship history report (shr) was generated for item number (h787ct75stsd0) in order to determine the last three lots shipped to the reporting customer in the six months prior to the procedure date.The device history records for the lots obtained through the ship history report (packaging lots) were reviewed.In addition, the corresponding lots for purchased (sheath/dilator) component item number 106422 were identified.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the smartport product family and the failure mode "patient injury - air embolism".No adverse trend was identified.No product failure was identified as a device evaluation was unable to be performed.The sheath/dilator is a purchased item for angiodynamics, and the manufacturer, galt medical, has been made aware of this event.The smart port directions for use (dfu) contain the following guidance regarding the use of the sheath/dilator during the port implantation procedure: warnings the device is to be implanted, used, maintained, and removed in strict accordance with institutional and or centers for disease control (cdc) guidelines or policies.During placement through a non-valved introducer sheath, hold thumb over the exposed opening of sheath to prevent air embolism or patient injury may occur.The risk of air embolism is reduced by performing this part of the procedure with the patient performing the valsalva maneuver".((b)(4)).
 
Event or Problem Description
As reported by angiodynamics distributor in (b)(4), "a patient developed an air embolism at the time of the inner dilator was removed before the port tubing was inserted".It was indicated that typically "a proceduralist will attempt to prevent this complication by removing the inner dilator during expiration, to avoid air being sucked into the sheath catheter that remains open to air".No device will be returned for evaluation.The port from the product kit was successfully implanted.

Brand Name
ANGIODYNAMICS / SMART PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7780597
Report Number1317056-2018-00157
Device Sequence Number13706048
Product Code LJS
UDI-Device IdentifierH787CT75STSD0
UDI-PublicH787CT75STSD0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberH787CT75STSD0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2018
Initial Report FDA Received Date08/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;